Nebraska, 2008

Hail and Damaging Wind in Nebraska, July 15, 2008

July 15, 2008 · NWS LBF · 24 events in 8 counties and zones

On July 15, 2008, a cold front dropped southeast into central Nebraska and became the focus for severe thunderstorm development with the heating of the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

On July 15, 2008, a cold front dropped southeast into central Nebraska and became the focus for severe thunderstorm development with the heating of the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 15, 1:55 PM CST, 50 minutes earlier.

Area forecast discussion, Jul 15, 1:55 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT TUE JUL 15 2008

.DISCUSSION...

A WARM FRONT LOCATED FROM NEAR KAKO CO TO BTWN KIML AND KOGA THEN
EAST THROUGH KLXN WILL REMAIN NEARLY STATIONARY INTO TONIGHT WITH
SFC MOISTURE POOLING NORTH OF FRONT AS INDICATED BY RUC13. PRESENCE
OF ACCAS AND A BIT OF CIRROCU INDICATES MID AND UPPER LEVEL
INSTABILITY FROM NERN CO THROUGH SWRN NEBR. WHILE THE NAM DOES NOT
SHOW A FOCUSED AREA IN SWRN NEBR LATE THIS AFTN/EVENING...THE GFS
ACTUALLY DOES. A WEAK DISTURBANCE INDICATED ON THE WV IMAGERY HAS
CROSSED WRN CO INTO THE CNTRL CO MOUNTAINS. THIS FEATURE WILL MOVE
INTO SRN PNHDLE BY 21Z AND SHOULD INITIATE TSTMS SOON AFTER. HAVE
AGAIN PLACED HIGHEST 30 POPS NEAR AND SOUTH OF INTERSTATE 80 FROM
21Z-03Z. ANOTHER AREA OF POPS NEAR 30 PERCENT WILL BE NORTH OF
HIGHWAY 20 IN NCTRL NEBR WHICH WILL BE IN VICINITY OF ANOTHER SUBTLE
BOUNDARY. TAPERED POPS OFF TO SLIGHT CHC JUST FOR THE NERN HALF OF
FORECAST AREA AFTER 06Z AS MOST OF ACTIVITY SHOULD BE DIMINISHING.

WEDNESDAY AFTERNOON POTENTIALLY LOOKS TO BE THE WARMEST DAY...DUE TO
MORE MID LEVEL WARMING. USING H7 TEMPS AT OR BELOW 13C AS A
REFERENCE FOR WHERE LONGER SUSTAINED UPDRAFTS MAY OCCUR...INDICATED
SLIGHTLY COOLER AREA NEAR SFC BOUNDARY ACROSS FAR NRN NEBR NEAR CODY
IN CHERRY COUNTY SOUTH THROUGH OSHKOSH AND BIG SPRINGS. THIS WILL BE
THE FAVORED AREA FOR SCATTERED TSTMS NEAR BOUNDARY. POPS NEAR 30
PERCENT FOR AREAS MAINLY WEST OF KANW THROUGH KLBF.

BEST TSTM CHCS WILL FOCUS ON THUR AFTN THROUGH THUR NIGHT. MID LEVEL
COOLING CAUSED BY S/V THROUGH AND H7 TEMPS COOLING TO BELOW 12C IS
SUGGESTIVE OF MORE WIDESPREAD SUSTAINED UPDRAFTS. PRECIPITABLE WATER
VALUED PEAK OUT NEAR 1.75 TO 2 INCHES NEAR AND NORTH OF SFC FRONT.
GREATEST THREAT FOR SEVERE WEATHER INCLUDING LG HAIL...WIND DMG AND
EVEN FLASH FLOODING WILL BE PRESENT THURSDAY AFTN AND THUR NIGHT.
POPS AT THIS JUNCTURE RANGE FROM 40 TO 54 PERCENT. LIKELY POPS COULD
HAVE BEEN ADDED ACROSS THE SOUTHEAST...HOWEVER PREFER TO WAIT DUE TO
DIFFERING SFC FRONT POSITIONS BTWN THE GFS AND NAM.

SUBSIDENCE BEHIND THIS SYSTEM AND WEAK RIDGING DEVELOPING OVER THE
HIGH PLAINS BY FRIDAY NIGHT IS SUGGESTIVE OF MAINLY A SLIGHT CHC FOR
TSTMS FRIDAY THROUGH MONDAY. A COOLDOWN INTO THE UPPER 80S FRIDAY
WILL BRING A WARMUP BACK INTO THE LOWER AND MID 90S BY SUNDAY
THROUGH TUESDAY. THE JURY IS STILL OUT ON WHETHER A COLD FRONT WILL
PASS ACROSS SUNDAY NIGHT WITH COOLER MONDAY. GFS CONTINUES TO
MAINTAIN A CLOSED LOW ACROSS THE NRN PLAINS SUNDAY/SUNDAY
NIGHT...WHILE THE ECMWF IS MORE SUBTLE.
&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED ACROSS TERMINALS KLBF AND KVTN TONIGHT.
THERE IS A CHANCE FOR HIGH BASED THUNDERSTORMS TO FORM FROM 21Z TO
03Z EAST OF THE PANHANDLE THAT COULD BRING BRIEF LOCALIZED STRONG
WINDS. OTHERWISE CEILINGS ARE EXPECTED TO REMAIN AOB 5KFT AS STORMS
MOVE ACROSS WITH LOCALIZED 1SM TSRA AS STORMS MOVE EASTWARD THROUGH
THE EVENING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROBERG/KECK
Hazardous weather outlook, Jul 15, 2:32 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 PM CDT TUE JUL 15 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-162045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
332 PM CDT TUE JUL 15 2008 /232 PM MDT TUE JUL 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS POTENTIAL FOR SEVERE THUNDERSTORMS TONIGHT IN WESTERN AND
NORTH CENTRAL NEBRASKA. SEVERAL BOUNDARIES EXIST ACROSS THE
AREA...WHICH WILL HELP TO FOCUS THUNDERSTORM DEVELOPMENT. ALTHOUGH
ALL OF WESTERN AND NORTH CENTRAL NEBRASKA HAS THE POTENTIAL FOR
SEVERE THUNDERSTORMS...THE MAIN AREA OF CONCERN APPEARS TO BE
ALONG AND SOUTHEAST OF A LINE FROM NEAR BUTTE IN BOYD
COUNTY...SOUTHWEST THROUGH MULLEN IN HOOKER COUNTY...THEN FURTHER
SOUTHWEST THROUGH THE OGALLALA AREA IN KEITH COUNTY. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN THREATS...HOWEVER AN ISOLATED
TORNADO CANNOT BE RULED OUT. HEAVY RAINFALL IS ALSO A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY AND THURSDAY AS
A COLD FRONT SLOWLY SAGS SOUTH THROUGH THE AREA. HEAVY RAIN...WITH
THE POTENTIAL FOR FLASH FLOODING IS POSSIBLE...ESPECIALLY ON THURSDAY
AND THURSDAY NIGHT.

WITH THE FRONT FLUCTUATING NORTH AND SOUTH FRIDAY THROUGH
MONDAY...THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

The radar

The North Platte radar (KLNX), 158 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

23 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Holt

When
July 15, 2:45 PM CST
Where
Holt County, 4 mi SSE of Emmet
Measured
1.25 in hail
Reported by
Public
Coordinates
42.426, -98.770

Hail, Holt

When
July 15, 2:56 PM CST
Where
Holt County, 3.14 mi WSW of (Onl)o Neill Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
42.460, -98.740

Hail, Holt

When
July 15, 3:29 PM CST
Where
Holt County, 1.68 mi ESE of (Onl)o Neill Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.460, -98.650

Hail, Holt

When
July 15, 3:30 PM CST
Where
Holt County, 5.6 mi NW of Chambers
Measured
0.75 in hail
Reported by
Public
Coordinates
42.257, -98.827

Wind driven hail cut up corn leaves.

Hail, Holt

When
July 15, 3:49 PM CST
Where
Holt County, 4.15 mi E of Chambers
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.210, -98.670

Hail, Holt

When
July 15, 3:50 PM CST to 4:00 PM CST
Where
Holt County, 2.3 mi WNW of Chambers to 3.6 mi N of Chambers
Measured
1.25 in hail
Reported by
Public
Coordinates
42.213, -98.791

Hail, Holt

When
July 15, 4:10 PM CST
Where
Holt County, 1.8 mi SE of Chambers
Measured
1 in hail
Reported by
Public
Coordinates
42.182, -98.725

Hail, Holt

When
July 15, 4:25 PM CST
Where
Holt County, 5.8 mi S of Chambers
Measured
1 in hail
Reported by
Public
Coordinates
42.116, -98.750

Hail, Holt

When
July 15, 4:30 PM CST
Where
Holt County, 8.7 mi E of Chambers
Measured
1.25 in hail
Reported by
Public
Coordinates
42.200, -98.580

Hail, Holt

When
July 15, 4:37 PM CST
Where
Holt County, 6.6 mi NNE of Chambers
Measured
1 in hail
Reported by
Public
Coordinates
42.288, -98.701

Hail, Wheeler

When
July 15, 4:46 PM CST
Where
Wheeler County, 14.1 mi NNE of Bartlett
Measured
0.75 in hail
Reported by
Public
Coordinates
42.070, -98.450

Thunderstorm Wind, Wheeler

When
July 15, 5:15 PM CST
Where
Wheeler County, 7.08 mi SSE of Bartlett
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.780, -98.520

Hail, Rock

When
July 15, 6:12 PM CST
Where
Rock County, Bassett
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.580, -99.520

Hail, Rock

When
July 15, 6:15 PM CST
Where
Rock County, 2.04 mi E of Bassett
Measured
0.88 in hail
Reported by
Public
Coordinates
42.580, -99.480

Hail, Keith

When
July 15, 5:20 PM MST
Where
Keith County, 4.16 mi W of Ogallala
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.130, -101.800

Hail, Brown

When
July 15, 6:22 PM CST
Where
Brown County, 6.24 mi N of Johnstown
Measured
0.88 in hail
Reported by
Public
Coordinates
42.660, -100.060

Dime to nickel size hail covered the ground.

Hail, Keith

When
July 15, 5:27 PM MST
Where
Keith County, 4.16 mi W of Ogallala
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.130, -101.800

Hail, Cherry

When
July 15, 6:35 PM CST
Where
Cherry County, 0.86 mi NE of Kilgore
Measured
1 in hail
Reported by
Public
Coordinates
42.940, -100.960

Hail, Brown

When
July 15, 6:49 PM CST
Where
Brown County, 4.86 mi SSE of Johnstown
Measured
1 in hail
Reported by
Public
Coordinates
42.510, -100.020

Hail, Brown

When
July 15, 6:49 PM CST
Where
Brown County, 2.76 mi S of Long Pine
Measured
0.75 in hail
Reported by
Public
Coordinates
42.490, -99.700

Hail, Arthur

When
July 15, 5:50 PM MST
Where
Arthur County, 6.24 mi N of Arthur
Measured
0.88 in hail
Reported by
Public
Coordinates
41.660, -101.690

The hail covered the ground.

Hail, Brown

When
July 15, 7:15 PM CST
Where
Brown County, 3.45 mi S of Long Pine
Measured
1 in hail
Reported by
Public
Coordinates
42.480, -99.700

Hail, Brown

When
July 15, 7:48 PM CST
Where
Brown County, 13.97 mi S of Long Pine
Measured
0.88 in hail
Reported by
Public
Coordinates
42.330, -99.740

Hail, Hooker

When
July 15, 6:55 PM MST
Where
Hooker County, 18.08 mi SSW of Mullen
Measured
0.75 in hail
Reported by
Public
Coordinates
41.810, -101.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121695, 121693, 121692, 121698, 121699, 121701, 121704, 121706, 121705, 121703, 121702, 121707, 121709, 121710, 121720, 121708, 121723, 121716, 121713, 121725, 121727, 121728, 121732, 121733.